Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 69, NWS Mobile, AL

March 28, 2023Escambia County, Santa Rosa County, Florida; Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 28, 2023, 2:07 AM CDT for Escambia County, Santa Rosa County, Florida; Escambia County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2023, 2:07 AM CDT (07:07 UTC)
Expired
Mar 28, 2023, 2:45 AM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Escambia County, AL, Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS54 KMOB 280707
SVRMOB
ALC053-FLC033-113-280745-
/O.NEW.KMOB.SV.W.0069.230328T0707Z-230328T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
207 AM CDT Tue Mar 28 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Escambia County in south central Alabama...
  Northwestern Santa Rosa County in northwestern Florida...
  North central Escambia County in northwestern Florida...

* Until 245 AM CDT.

* At 206 AM CDT, a severe thunderstorm was located over Bratt, or 4
  miles southeast of Atmore, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Atmore, Brewton, Century, Flomaton, East Brewton, Jay, Pollard,
  Riverview and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3090 8751 3108 8752 3114 8698 3086 8697
TIME...MOT...LOC 0706Z 268DEG 23KT 3100 8743 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
964 
WWUS54 KMOB 280729
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
229 AM CDT Tue Mar 28 2023

ALC053-FLC033-113-280745-
/O.CON.KMOB.SV.W.0069.000000T0000Z-230328T0745Z/
Escambia AL-Santa Rosa FL-Escambia FL-
229 AM CDT Tue Mar 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTH CENTRAL ESCAMBIA...NORTHWESTERN SANTA ROSA AND NORTH
CENTRAL ESCAMBIA COUNTIES...

At 229 AM CDT, a severe thunderstorm was located over Flomaton,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3091 8734 3109 8734 3112 8713 3114 8698
      3088 8697
TIME...MOT...LOC 0729Z 268DEG 23KT 3101 8726 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
003 
WWUS54 KMOB 280736
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
236 AM CDT Tue Mar 28 2023

ALC053-FLC033-113-280745-
/O.EXP.KMOB.SV.W.0069.000000T0000Z-230328T0745Z/
Escambia AL-Santa Rosa FL-Escambia FL-
236 AM CDT Tue Mar 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ESCAMBIA...
NORTHWESTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES WILL
EXPIRE AT 245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3091 8734 3109 8734 3112 8713 3114 8698
      3088 8697
TIME...MOT...LOC 0735Z 268DEG 23KT 3101 8721 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:44 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 27, 11:44 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1144 PM CDT Mon Mar 27 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Mon Mar 27 2023

IFR to LIFR ceilings become predominate across the southern and
central portions of the area overnight while further inland VFR to
MVFR conditions are expected. VLIFR conditions in dense fog are
possible near the coast. Conditions over the southern and central
portions of the area gradually improve to IFR/MVFR ceilings
Tuesday morning. Ceilings improve to VFR areawide from north to
south Tuesday afternoon into the early evening hours. Coverage of
showers and storms is expected to increase across the area
overnight into early Tuesday morning, then diminishes first over
interior areas later in the morning then over the remainder of the
area in the afternoon. /29

&&

.PREV DISCUSSION... /issued 542 PM CDT Mon Mar 27 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 537 PM CDT Mon Mar 27 2023

Ceilings lower to IFR-LIFR over most of the area overnight, with
VLIFR conditions in dense fog possible at the coast. Predominately
IFR conditions are expected for Tuesday morning, then in the
afternoon conditions improve to VFR over interior areas and to
MVFR conditions over the southern portion of the area. Mainly
isolated showers and storms are possible this evening followed by
increasing coverage overnight into Tuesday morning. Coverage of
showers and storms is then expected to diminish in the afternoon
over interior areas first, followed by the remainder of the area.
/29

PREV DISCUSSION... /issued 442 PM CDT Mon Mar 27 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 246 PM CDT Mon Mar 27 2023

After somewhat of a break late this afternoon and this evening,
we expect one more day of scattered to numerous showers and storms
across the region again beginning late tonight and continuing
through much of the day on Tuesday. The weak upper level impulse
that helped spark the convection earlier today is moving east of
our area, thus the break in precipitation for most of the area
(expect for lingering showers over the western FL panhandle)
through this evening. By late tonight however, another series of
shortwaves will be approaching our forecast area from the west in
the nearly zonal flow aloft. This energy will aid in the
development of surface low pressure over southeast LA late
tonight, and then race quickly eastward across the northern Gulf
on Tuesday. This will bring the nearly stationary frontal boundary
that has been just to the north and west of our forecast area
down south across our area beginning late tonight and it should be
down along the coast by around midday Tuesday and then move well
offshore by the end of the day.

With the upper impulses and the moisture riding over the
surface boundary, should see widespread rain and showers redevelop
across most of the area by Tuesday morning and continuing through
much of the day. Much of the precipitation will be of more
stratiform on the north side of the boundary, but with the upper
level impulses will result in some embedded heavier showers as
well. We could get some training cells (from southwest to
northeast) as the overall area drops south. Some locations could
receive up to 2 to 4 inches of rainfall, and localized flash
flooding could be possible. The greatest probability of this
happening is over interior south AL (south of Highway 84) the
western FL panhandle north of I-10.

SPC still has a MARGINAL Risk of severe storms on Tuesday, but
this potential is looking less likely at this time as our area will
primarily be in the cool section of the system. There could be an
elevated rumble of thunder though.

By late in the day Tuesday the rain, showers and few storms should
be moving southward off the coast with slightly cooler and drier air
moving into the region from the north.

Low temperatures tonight will primarily be in the 60s, but a few
upper 50s possible north of the Highway 84 corridor. High
temperatures on should be in the lower 70s over all of the inland
locations, mid 70s along the coast.

A HIGH Risk of rip currents continues along the AL/FL
beaches through late tonight. /12

SHORT TERM...
(Tuesday night through Thursday night)
Issued at 246 PM CDT Mon Mar 27 2023

A brief period of dry and cooler conditions are expected through
the short term. Zonal flow aloft continues into Wednesday, before
upper ridging builds overhead on Thursday. Surface high pressure
over the Tennessee Valley shifts east through the period with
northeasterly surface winds gradually shifting to the southeast
by Thursday night. Subsidence from the high pressure will keep
conditions rain free through Thursday night. Northeasterly flow
should keep temperatures cooler during the day Wednesday with
highs topping out in the upper 60s and lower 70s. Temperatures
warm up on Thursday as the upper ridge builds in with highs
climbing into the upper 70s to around 80 degrees. Temperatures
both nights drop into the middle to upper 40s inland with lower
50s along the coast. /14

LONG TERM...
(Friday through Monday)
Issued at 246 PM CDT Mon Mar 27 2023

Upper ridging slides east of the area on Friday as a fairly strong
upper trough digs across the north central US. We should remain
mostly dry on Friday, but southerly flow will begin ushering
warmer air and moisture into the area. The upper trough will
continue moving east into the Great Lakes region over the weekend
and will send a cold front down into the area on Saturday. The
best forcing still looks to remain well north of the area, but
increased moisture and ascent along the boundary will result in
showers and storms returning to the forecast. Guidance begins to
diverge once the front pushes into the area with some models
showing the front stalling into Sunday and others pushing the
front out into the Gulf waters. For now, have stuck close to the
NBM with showers possible into Monday. Temperatures generally
remain above seasonal norms through the period. /14

MARINE...
Issued at 246 PM CDT Mon Mar 27 2023
A mainly light southerly flow prevails through tonight,
gradually becoming northerly on Tuesday as a cold front moves
through the area. The offshore flow strengthens Tuesday
night then diminishes again late Wednesday and becomes easterly
by late Wednesday night and Thursday. Fog will remain a
concern tonight into early Tuesday morning for bays, sounds,
and nearshore Gulf waters but these conditions will be improving
through the day on Tuesday after the front moves through. The low
visibilities will result in navigational hazards over the
near shore marine areas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  74  50  69  48  75  61  80 /  50  80   0   0   0   0   0   0
Pensacola   67  76  52  70  52  73  63  78 /  40  80   0   0   0   0   0   0
Destin      67  76  55  72  56  74  63  77 /  40  70   0   0   0   0   0   0
Evergreen   62  75  46  70  44  78  54  84 /  60  80   0   0   0   0   0   0
Waynesboro  59  74  47  69  44  77  56  82 /  60  70   0   0   0   0   0  10
Camden      57  72  44  67  42  76  53  84 /  40  60   0   0   0   0   0   0
Crestview   65  79  49  73  46  80  55  83 /  40  80   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 9 AM CDT Tuesday for GMZ630>636-650-655.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Mar 27, 11:13 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 SW CATHERINE          32.16N 87.50W
03/26/2023                   WILCOX             AL   NWS STORM SURVEY

            THE TORNADO ORIGINATED FROM EASTERN MARENGO
            COUNTY (BMX CWA) AND CONTINUED
            EAST/SOUTHEAST ACROSS A HEAVILY WOODED AREA
            THAT COULD NOT BE ACCESSED BY THE SURVEY
            TEAM. THE TORNADO EVENTUALLY APPROACHED
            HIGHWAY 5 AND SNAPPED NUMEROUS TREES ON BOTH
            SIDES OF THE HIGHWAY, WITH DOWNED POWERLINES
            AS WELL. THE TORNADO COULD HAVE CONTINUED
            FARTHER TO THE EAST; HOWEVER, DUE TO THE
            HEAVILY WOODED AREA IT ENTERED, THE SURVEY
            TEAM COULD NOT ASSESS ANY FURTHER. HIGH
            RESOLUTION SATELLITE DATA WILL NEED TO BE
            ANALYZED OVER THE NEXT SEVERAL DAYS TO
            FURTHER REFINE THE TORNADO TRACK.

&&

MB
Special weather statement, Mar 28, 12:02 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
1202 AM CDT Tue Mar 28 2023

MSZ078-280545-
Stone MS-
1202 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of western Stone County
through 1245 AM CDT...

At 1202 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Poplarville, moving east at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Stone
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8934 3091 8922 3068 8922 3067 8924
      3065 8924 3065 8934
TIME...MOT...LOC 0502Z 262DEG 11KT 3087 8947

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Mar 28, 12:19 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1219 AM CDT Tue Mar 28 2023

ALZ261-262-280600-
Baldwin Inland AL-Mobile Inland AL-
1219 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 AM CDT...

At 1219 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Movico, or 9 miles north of
Creola, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stockton, Axis, Mount Vernon, Movico and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8815 3112 8819 3114 8810 3114 8802
      3117 8799 3115 8797 3115 8794 3114 8794
      3116 8793 3115 8790 3117 8789 3114 8787
      3115 8787 3116 8788 3116 8787 3117 8785
      3119 8788 3120 8787 3122 8781 3096 8772
TIME...MOT...LOC 0519Z 260DEG 14KT 3102 8809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Mar 28, 1:06 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
106 AM CDT Tue Mar 28 2023

MSZ078-079-280645-
Stone MS-George MS-
106 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of southwestern George
and eastern Stone Counties through 145 AM CDT...

At 106 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Perkinston, or 8 miles
southeast of Wiggins, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8918 3087 8867 3073 8868 3074 8888
      3068 8889 3068 8917
TIME...MOT...LOC 0606Z 271DEG 20KT 3075 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 28, 1:56 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
156 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             1 SW I65 AND CR 47      31.01N 87.67W
03/28/2023  E1.25 INCH       BALDWIN            AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A VIEWER REPORT OF
            HALF DOLLAR SIZE HAIL NEAR PERDIDO.

&&

21/CLL
Local storm report, Mar 28, 2:03 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
203 AM CDT TUE MAR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             PERDIDO                 31.01N 87.62W
03/28/2023  E1.50 INCH       BALDWIN            AL   PUBLIC

            PUBLIC REPORT OF HALF DOLLAR TO PING PONG
            BALL SIZE HAIL NEAR PERDIDO ELEMENTARY.

&&

21/CLL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:53 AM CDTDense Fog AdvisoryMOBEscambia, Okaloosa, Santa Rosa8 hr
Mar 28, 1:23 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBEscambia52 min
Mar 28, 12:19 AM CDTSpecial Weather StatementMOBWashington41 min
Mar 28, 12:50 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile40 min
Mar 28, 2:45 AM CDTSpecial Weather StatementMOBMobile45 min
Mar 28, 3:07 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile53 min
Mar 28, 3:11 AM CDTSpecial Marine WarningMOB64 min
Mar 28, 3:18 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Mar 28, 3:35 AM CDTSevere Thunderstorm WarningMOBBaldwin40 min
Mar 28, 4:12 AM CDTSpecial Weather StatementMOBBaldwin48 min
Mar 28, 7:35 AM CDTSpecial Weather StatementMOBMobile40 min
Mar 28, 8:13 AM CDTSpecial Weather StatementMOBEscambia47 min
Mar 28, 8:36 AM CDTSpecial Weather StatementMOBCovington39 min
Mar 28, 8:56 AM CDTSpecial Weather StatementMOBConecuh34 min
Mar 28, 9:31 AM CDTSpecial Weather StatementMOBWashington44 min
Mar 28, 9:32 AM CDTSpecial Weather StatementMOBEscambia43 min
Mar 28, 9:37 AM CDTSpecial Weather StatementMOBButler, Crenshaw38 min
Mar 28, 10:10 AM CDTSpecial Weather StatementMOBButler, Crenshaw50 min
Mar 28, 10:35 AM CDTSpecial Weather StatementMOBEscambia40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.